View Single Post
  #1  
Old 08-16-2021, 07:20 PM
BrianAlvin319 BrianAlvin319 is offline
Junior Member
 
Join Date: Aug 2021
Posts: 3
Question Newly Diagnosed Pup- need advice!

Hello all!!
My dog, Brian was just diagnosed with diabetes last weekend and Im so unbelievably overwhelmed and scared. Hes my soul dog and I want to make sure I do everything I can to get him as healthy as possible. He was diagnosed with pancreatitis as well and was in ketoacidosis. He was hospitalized for a night and seemed to be feeling better when he got home. Hes 21 lbs, and I was told to start with 3 units of insulin. He wasnt eating much at first, and his glucose got a little low, so i decreased to 2 units. At 2 units, his blood sugar rapidly dropped from 350 to 50 and I gave him some syrup and brought him to the ER. They told me to decrease further down to 1 unit. He did pretty well on that for the first few days. 200/300s. But the numbers started going up since his appetite is back. I increased to 2 units a few days ago, and he still stayed in the upper 300s/400s for most of the day. His lows were 350 one day and 230 the next for very short periods of time. So I went up to 3 units last night, like the vet originally suggested, and his numbers have been in the 400s majority of the day. It got down to 310 for a brief period of time overnight and went back up to 400s. I called my vet and she said shed like for him to stay on 2 units for the rest of the week. Does that sound like a good plan? Im confused why he would decrease when his numbers have been so high, but maybe Im missing something. I called the ER that I brought him into last weekend for a 2nd opinion and they recommended upping to 4 units. Im not sure who to listen to. Im so scared of him going back into ketoacidosis or going blind overnight. Does anyone have any words of wisdom?
One last thing- One of his eyes has been bloodshot for months, and his muzzle is red and itchy. Does anyone know if these might be related to diabetes? Hes had those issues for months but vets thought it was just allergies. He was prescribed prednisone which seemed to have exasperated his diabetes. He was in the hospital shortly after taking the steroids. Curious if it might be related.
Thanks in advance!!!!
Reply With Quote